Probable interaction between cyclosporin A and low dose ticlopidineBMJ 2000; 320 doi: https://doi.org/10.1136/bmj.320.7241.1037 (Published 15 April 2000) Cite this as: BMJ 2000;320:1037
- A Verdejo,
- M A de Cos,
- J A Zubimendi,
- L López-Lázaro
- Services of Clinical Pharmacology and Nephrology, Marqués de Valdecilla University Hospital, E-39008 Santander, Spain, Clinical Pharmacology Service, San Carlos Hospital, E-28040 Madrid, Spain
We report on a probable interaction between ticlopidine 250 mg once daily and cyclosporin A leading to a decrease in the trough concentration dose ratio—that is, concentration divided by daily dose per kilogram—of cyclosporin A.
A 64 year old woman had a stable renal graft. She was given ticlopidine 250 mg once daily owing to a left third cranial nerve palsy of new onset probably caused by ischaemia.Relevant medical history after the transplant included diabetes mellitus and angina precipitated by supraventricular tachycardia. The patient was taking frusemide (furosemide), digoxin, insulin, prednisone, azathioprine, and cyclosporin A throughout follow up. The patient was given pravastatin from 1132 to 1279 days after transplantation.
The dose of cyclosporin A was changed several times during the three year follow up (range 2.81-4.39 mg/kg daily). We therefore report the results as the concentration dose ratio, which gives an approximation of the clearance and bioavailability of the drug.
Monitoring of cyclosporin A concentration in whole blood by an enzyme multiplied immunoassay technique (EMIT 200, Behring Diagnostics, Cupertino, CA) showed a decrease in concentration dose ratio after ticlopidine was introduced. The median concentration dose ratios were 36 before and 25 after treatment with ticlopidine. The patient agreed to stop taking ticlopidine for three months, and aspirin 200 mg/day was simultaneously added to the treatment. The median concentration dose ratios were 38 and 26 after the discontinuation and reintroduction of ticlopidine (figure). No signs of graft rejection were observed.
We considered ticlopidine to be responsible for the observed changes because of both the observed temporal sequence, including the effects of reintroduction and withdrawal of ticlopidine, and the history of an interaction with ticlopidine 500 mg daily.1 2
The only previous published report evaluating the potential interactions between ticlopidine and cyclosporin A, with half standard doses of ticlopidine for 14 days in 20 recipients of heart transplants, failed to show clear evidence of any pharmacokinetic modification.3 We found that ticlopidine 250 mg once daily decreased the blood concentration of cyclosporin A in this patient, and we would therefore recommend close monitoring of such blood concentrations when introducing or withdrawing ticlopidine in patients taking cyclosporin A.